Alert archive / Connecticut / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 9, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Mar 7, 2022, 9:31 PM EST for Northwest Hills Planning Region, Connecticut. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 7, 2022, 9:31 PM EST (02:31 UTC)
- Expired
- Mar 7, 2022, 9:55 PM EST
- In force
- 24 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The Brookhaven radar (KOKX), 97 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 9:40 PM EST | TSTM WND DMG | Torrington, CT | TREES AND POWERLINES DOWN ACROSS MUCH OF LITCHFIELD COUNTY INCLUDING FROM TORRINGTON TO WINSTED. DAMAGING WINDS STARTED WITH A LINE OF HEAVY SHOWERS MOVING ACROSS THE AREA, AND CONTINUED OVERNIGHT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- 714 m²/s²
- 0-3 km storm-relative helicity
- 726 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226
WUUS51 KALY 080231
SVRALY
CTC005-080315-
/O.NEW.KALY.SV.W.0009.220308T0231Z-220308T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
931 PM EST Mon Mar 7 2022
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Litchfield County in northern Connecticut...
* Until 1015 PM EST.
* At 930 PM EST, severe thunderstorms were located along a line
extending from near Tolland to Litchfield to New Fairfield, moving
east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Thomaston around 935 PM EST.
Northwest Harwinton and Terryville around 940 PM EST.
Wolcott and Woodbury Center around 945 PM EST.
Oakville around 950 PM EST.
Other locations impacted by these severe thunderstorms include West
Torrington, Haight Vineyard, Wrightville, Marble Dale, East
Litchfield, Plymouth Green, Delano Field, Dempsey Landing, Litchfield
Green and Hatch Four Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
LAT...LON 4151 7339 4149 7344 4166 7349 4175 7338
4204 7315 4204 7301 4197 7303 4197 7289
4190 7291 4189 7294 4181 7295 4180 7302
4164 7298 4157 7309 4156 7316 4151 7316
4151 7332 4149 7333 4147 7332
TIME...MOT...LOC 0230Z 273DEG 59KT 4213 7298 4174 7320 4151 7347
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DBT1 follow-up statement
371
WWUS51 KALY 080255
SVSALY
Severe Weather Statement
National Weather Service Albany NY
955 PM EST Mon Mar 7 2022
CTC005-080304-
/O.CAN.KALY.SV.W.0009.000000T0000Z-220308T0315Z/
Litchfield CT-
955 PM EST Mon Mar 7 2022
...THE SEVERE THUNDERSTORM WARNING FOR LITCHFIELD COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still expected over the next few hours.
LAT...LON 4151 7339 4149 7344 4166 7349 4175 7338
4204 7315 4204 7301 4197 7303 4197 7289
4190 7291 4189 7294 4181 7295 4180 7302
4164 7298 4157 7309 4156 7316 4151 7316
4151 7332 4149 7333 4147 7332
TIME...MOT...LOC 0252Z 273DEG 59KT 4211 7248 4172 7270 4149 7297
$$
DBTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 6:47 PM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Mar 7, 6:47 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
647 PM EST Mon Mar 7 2022
.SYNOPSIS...
A low pressure system will move across the region this
evening bringing rain to the area. A narrow line of fast moving
showers with embedded thunderstorms along the system's cold front
may result in strong to damaging winds this evening. Otherwise,
strong winds will develop behind the system tonight along with some
lake effect snow showers. High pressure will build into the region
on Tuesday with mainly dry, blustery and seasonable weather. Low
pressure moving off the mid Atlantic coast may bring some light
precipitation, mainly south of Interstate 90, on Wednesday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Severe Thunderstorm watch #38 in effect until 11 pm for
Schoharie, Greene, Ulster and Dutchess counties. A narrow line
of fast moving showers with embedded thunderstorms along the
system's cold front has been producing strong to damaging wind
gusts across PA and into central NY as it been moving through.
The reason the watch was issued for this area is because the
near-surface inversion has mixed out and there is a higher
likelihood for gusts of 50+ knots to occurred. The line will
sweep across the local area this evening through around 9 pm.
Otherwise with the passage of the cold front winds shift to the
west and rapidly increase and become gusty in strong cold air
advection. Temperatures will peak just ahead of the boundary
then drop in strong cold air advection.
The Wind Advisory has gone into effect for the Mohawk Valley,
Capital District, Upper Hudson Valley, Schoharie Valley,
Helderbergs, eastern Catskills, mid- Hudson Valley, Taconics,
Berkshires, northwestern Connecticut and southern Vermont
It in effect until 7 am Tuesday morning.
Previous Discussion [0338 pm]. An area of low pressure will
move northeastward from western New York across northern New
York tonight. Periods of rain are expected across the area this
afternoon although at times it will be drizzle. It is possible
some locations may mix out along or just ahead of the front
during the evening hours, leading to a brief rise in
temperatures during the evening.
The system's cold front with a possible cold-frontal rain band
will push across the region during the evening hours. This
narrow cold frontal rain band is visible on radar now across
western PA and Ohio. The air mass ahead of the front is
only marginally moist/unstable with forecast soundings suggesting
MUCAPE values of 400 J/kg or less. However, all model guidance
is in agreement that intense low and mid level wind fields
(50-70 knots at 850mb) will develop across this area. A narrow
line of fast-moving shallow convection is likely to form along
the cold front posing a risk of locally damaging wind gusts.
Rainfall looks be around 0.30 to 0.90 of an inch although some
locally higher amounts are possible where thunder occurs.
In the wake of the front, forecast soundings show the potential
for 50-60+ kt winds around 5000 feet above the surface to mix
down toward the surface. This could equate to wind gusts
approaching 50 mph for a time. Pressure jump behind the cold
front is 9-12mb/3 hr combined with strong cold air advection
also argues for strong gusty post frontal winds. As a result,
the Wind Advisory was expanded for to cover most of the
forecast area. Winds will gust 25 to 40 mph elsewhere but likely
fall short of advisory criteria. Winds should gradually diminish
after midnight.
Cold air advection continues tonight with lows dipping into the
upper teens across the Adirondacks to the 20s to lower 30s
elsewhere. Cold, westerly flow off the lakes will also lead to
the development of lake-effect snow showers, mainly impacting
areas west of the Hudson River. Some broken fragments could
extend into the Capital District, southern Vermont or the
Berkshires. Not expecting much in the way of accumulation.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
We will continue to see cold air advection on Tuesday, though
high pressure will build into the region later in the day from
the west. It will remain blustery but winds will not be as
strong as tonight, but still gusting 25 to 35 mph at times. As
drier air gradually builds in, any lingering lake- effect snow
showers should come to an end. The overall northwesterly flow
would orient most of this activity south of our region, though a
few snow showers could clip parts of the Mohawk Valley and
eastern Catskills. Otherwise, a seasonable day is expected with
a mix of sun and clouds. Highs will reach the upper 20s across
the higher elevations to the 30s to lower 40s elsewhere.
Approaching low pressure will lead to increasing clouds on
Tuesday night with light winds. Lows will dip into the teens
and 20s.
Wednesday, a southern stream low pressure system moving off the
mid Atlantic coast will will have a precipitation shield whose
northern edge brushes southern areas with light rain or snow.
Otherwise, look for partly to mostly cloudy conditions with
highs in the 30s and 40s. High pressure returns for Wednesday
night with dry weather returning and lows mainly in the 20s,
though some teens are possible across the Adirondacks.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Main feature of note in the long term will be the potential
consolidation of shortwave energy into an increasingly coherent and
anomalous trough as it sweeps eastward from the central to the
eastern CONUS Thu-Sat. Fairly quiescent weather is expected Thu-Fri
over the local area beneath flat WSW midlevel flow. Temps during the
end of the week are expected to range a bit above normal values with
highs ranging from the upper 30s to lower 50s. By Saturday,
deterministic models and ensembles are in fairly good agreement that
a surface low will deepen quickly attendant to the sharpening trough
(500 mb heights -2 to -3 stdev per the NAEFS/EPS), especially east
of the Appalachian crest. Typical spread in the exact storm track
which will ultimately determine the sensible weather over the local
area. At this time, the forecast will show temps falling through the
day as the deepening low draws in colder air, along with categorical
PoPs. Highest probabilities for accumulating snow are west of the
Hudson Valley in the higher terrain. The storm track will determine
to what extent the subfreezing air will infiltrate lower elevations
along and east of the Hudson Valley while the deep moisture and lift
remain in place. The chance for snow here is at least worth
mentioning, especially based on the latest 12Z deterministic model
suite. Too soon to message anything more than this, but this system
definitely bears watching in the coming days. It will turn blustery
and sharply colder behind this system for Saturday night into Sunday
with decreasing chances for precip, with a quick warming trend
favored by Monday.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Through 00z Wednesday....
A gusty convective line of showers and embedded thunder with pass
over the area between 00z-02z before coming to an end. Flight
categories will generally be in VFR/high MVFR between now and 03z or
so before returning to VFR conditions.
Winds will be out of the southwest 10-20 kts between 00z-02z before
the passage of the cold front before shifting out of the west-
northwest 10-20 kts. Winds could gust as high as 40-50 kts. Low
level wind shear will be an issue through 12z particularly at
KALB/KPSF.
Outlook...
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of RA...SN.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: High Operational Impact. Likely SHRA.
Saturday: High Operational Impact. Breezy. Definite RA...SN.
&&
.HYDROLOGY...
We will continue to monitor for isolated hydro issues through
the early part of the week.
After a warm day Sunday, snowmelt and partially frozen ground
have led to runoff. Rivers are running around half bankfull and
the ground is saturated.
An additional wave of low pressure and a cold front will bring
more precipitation to the region into tonight. Mainly rain is
expected, though some snow showers across the high terrain are
expected tonight. Rainfall looks be around 0.30 to 0.90 of an
inch, and there is the possibility of a few heavy downpours from
convective showers or thunderstorms this evening, so there
remains the potential for some isolated hydrologic concerns. We
will continue to monitor the rivers.
Additional light precipitation is possible on Wednesday,
although mainly over the southern half of our hydrologic service
area.
A larger storm system could bring a threat of heavier precipitation
on Saturday.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 7 AM EST Tuesday for CTZ001-013.
NY...Wind Advisory until 7 AM EST Tuesday for NYZ038>043-047>054-
058>061-063>066-082>084.
MA...Wind Advisory until 7 AM EST Tuesday for MAZ001-025.
VT...Wind Advisory until 7 AM EST Tuesday for VTZ013>015.
&&
SYNOPSIS...IAA/SND
NEAR TERM...IAA/SND
SHORT TERM...SND
LONG TERM...Thompson
AVIATION...Evbuoma
HYDROLOGY...SNDHazardous weather outlook, Mar 7, 7:32 PM EST, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 732 PM EST Mon Mar 7 2022 NYZ047-058-059-063>066-081200- Schoharie-Western Greene-Eastern Greene-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- 732 PM EST Mon Mar 7 2022 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY... ...SEVERE THUNDERSTORM WATCH 38 IN EFFECT UNTIL 11 PM EST THIS EVENING... This Hazardous Weather Outlook is for Schoharie, Greene, Ulster and Dutchess counties. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotters please send wind damage reports to the National Weather Service according to Standard Operating Procedures. CTZ001-013-MAZ001-025-NYZ038>043-048>054-060-061-082>084-VTZ013>015- 081200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Warren-Northern Washington- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 732 PM EST Mon Mar 7 2022 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, southern Vermont and in east central New York the Mohawk Valley, Upper Hudson Valley, Capital District, and Columbia County. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-081200- Northern Herkimer-Hamilton- 732 PM EST Mon Mar 7 2022 This Hazardous Weather Outlook is for Hamilton and northern Herkimer counties. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 7, 9:18 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
918 PM EST MON MAR 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TSTM WND DMG DALTON 42.47N 73.16W
03/07/2022 BERKSHIRE MA AMATEUR RADIO
LARGE BRANCH DOWN BLOCKING OLD WINDSOR RD
&&
EVENT NUMBER ALY2202045
MEMLocal storm report, Mar 7, 9:22 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
922 PM EST MON MAR 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TSTM WND DMG 2 NNW STOCKBRIDGE 42.32N 73.33W
03/07/2022 BERKSHIRE MA AMATEUR RADIO
UTILITY POLE DOWN ON INTERLAKEN RD
&&
EVENT NUMBER ALY2202046
MEMLocal storm report, Mar 7, 9:25 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
925 PM EST MON MAR 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM NON-TSTM WND DMG 3 N BURNT HILLS 42.95N 73.90W
03/07/2022 SARATOGA NY EMERGENCY MNGR
TREES AND WIRES DOWN AT THE INTERSECTION OF CHARLTON RD
AND GOODE ST
&&
EVENT NUMBER ALY2202047
MEMLocal storm report, Mar 7, 9:26 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
926 PM EST MON MAR 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM NON-TSTM WND DMG CORINTH 43.25N 73.83W
03/07/2022 SARATOGA NY EMERGENCY MNGR
TREE ON HOUSE ON SARATOGA AVE
&&
EVENT NUMBER ALY2202048
MEMLocal storm report, Mar 7, 9:29 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
929 PM EST MON MAR 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM NON-TSTM WND DMG BURNT HILLS 42.91N 73.90W
03/07/2022 SARATOGA NY EMERGENCY MNGR
TREES AND WIRES DOWN ON LAWMAR LANE
&&
EVENT NUMBER ALY2202049
MEMLocal storm report, Mar 7, 9:31 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
931 PM EST MON MAR 07 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM NON-TSTM WND DMG HADLEY 43.32N 73.85W
03/07/2022 SARATOGA NY EMERGENCY MNGR
TREE INTO HOUSE ON AVENUE OF THE PINES
&&
EVENT NUMBER ALY2202050
MEMThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 8:41 PM EST | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 64 min |
| Mar 8, 3:02 PM EST | Winter Weather Advisory | ALY | Northwest Hills Planning Region | 30 hr |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.